Sleeping on Prednisolone

Unfortunately, my asthma has flared up again and I am on a course of Prednisolone. I've tried sleeping propped up, tried reading, counting sheep etc... but am still struggling to sleep. Last night I managed 3 hours and during that time I managed to wake twice needing my inhaler. Tips gratefully received please.

12 Replies

oldestnewest
  • Morning. I'm with you on this one. I don't sleep easily when on pred which I have been for just over a year. I don't have any miracle answers I'm afraid. The only thing that does help me from time to time is music as I tend to drift off a little easier with that. Hope it helps a bit. Xx

  • Thank you - I'll give it a try tonight.

  • I like to listen to podcasts, and just try and relax. However if I'm really climbing the walls, and that can happen on high doses of pred. I sometimes get up and do something, like bake a cake, or write, or even just read. I think the most important thing is to go with the flow and rest when you can and not stress over it. I know some people who love the Prednisolone frenetic energy and get masses done. I personally find it really affects my mood in a bad way. My husband calls them the "mad pills". But the reality is that this drug has definitely saved my life a number of times, so I will take it, even though I hate it.

    R

  • Thanks - I like the idea of a spot of baking - cheaper than last night's retail therapy in the Boden sale!! I think you're right, perhaps I do just need to go with the flow more and rest when I can.

  • Hi,

    Am I right in that you had to wake up twice during the three hour sleep to take your inhaler? Sounds like a pain but you are probably fortunate that you woke up to take it. When I had a severe flu a few years back, I had to put my alarm on to wake up every hour to take my inhaler. If I didn't take it that frequently my lungs closed over and I couldn't breathe in - I had a couple of very close calls! Sounds like you need to speak with your doctor again and see if he can give you some extra help.Why has it flared up? Do you have an infection or some severe allergy? What is different? All the best and wishing you a quick recovery!

  • Thanks Tugun - I certainly have plenty to be thankful for! I think the flare-up has been brought about by a build-up of hay fever symptoms. Unfortunately I had a similar experience this time last year also which resulted in a number of weeks of steroids, antibiotics, hospital visits and time off work. I'm just hoping that I can nip it in the bud quickly this time.

  • I've taken prednisolone many times when I've had asthma, during the last 43 years and don't understand your problem I've also taken prednisolone for polymyalgia for over 3 years. I was anxious the time when I was an emergency admission to hospital. I was put on oxygen at home by the ambulance crew, and was kept on oxygen overnight at hospital with a nurse in attendance all night. I daredn't go to sleep in case I died. I know that sounds mad now, but it was a very bad attack, 42 years ago.

    Are you anxious about taking the tablets? I usually take 40mg, and go back to bed at any time of the day. The asthma has normally worn me out and so I don't have a problem sleeping. When I wake up 6 or so hours later I can breathe.

  • Thanks Thomas45. I'm sorry to hear that you had such a frightening experience.

    In my case, I am not at all anxious about taking the prednisolone tablets and have also taken them on many occasions before. Unfortunately, some people do find it hard to sleep whilst taking this medication - you are lucky that you are not affected in this way.

  • I have a problem sleeping when on prednisalone it makes me very lively end up getting up making a cup of tea reading or looking at my phone. I don't wake up to take my inhaler though. Pred makes me feel like I can do anything or gives me this super boost tfeel I don't need alot of sleep. Also often have aching ankles has anyone else suffered with that? I dont think I would be here if it wasn't for pred tablets I have thanked the person in my head many times who invented them!

  • Prednisolone is a corticosteroid, which can affect all sorts of psychological issues, including depression, delusions, hallucinations and increase paranoia. It also affects sleep, this can be aided by taking the tablets in the morning. (I am on the same at the moment, my asthma flared up over a six month period and with changing inhalers I was only prescribed the steroids recently, with this information from my doctor and pharmacist.) Hope this helps x

  • Thanks Teddi - I am taking the tablets in the morning. Hope things are more stable for you soon.

  • What time of day are you taking it?

    I have just started taking it 5 days ago. My doctor advised to take it in the morning. It does make me a bit jittery, but am able to sleep at night - apart from waking up wheezing once or twice every night...

You may also like...